Calcium Channel Blockers and Antiobiotics – Dangerous Combination

by James on 19 January 2011

Researchers at the Sunnybrook Research Institute in Toronto, Canada, warn that taking calcium channel blockers (calcium antagonists) along with certain antibiotics could lower blood pressure, and be dangerous to high risk patients.

It’s always wise to keep up with the latest research on drug combinations, since patients seem to be taking more and more medications together.  This recent research could impact migraine and cluster headache patients, who often take calcium channel blockers (CCBs) as preventatives.

CCBs that are commonly taken for migraine or cluster include diltiazem (Cardizem, Dilacor and Taztia), nifedipine (Adalat, Procardia, Nifediac and Nifedical), nimodipine (Nimotop) and verapamil (Calan, Verelan, Covera-HS and Isoptin).

Now CCBs are actually prescribed in order to lower blood pressure.  So we’re already aware that this can happen.  The concern, however, is that taking the CCB along with certain antibiotics could actually increase the effect to dangerous levels.

The antibiotics we’re talking about are macrolide antibiotics.  These antibiotics include erythromycin, clarithromycin, spiramycin, josamycin and azithromycin, and they’re very widely used, with millions of prescriptions being written each month.

The research involved elderly patients only, the ones who would be at the highest risk.  Using public health records, the researchers discovered that patients on CCBs who had received the antibiotic erythromycin were six times as likely to be hospitalized for hypotension.

Would the same hold true for younger patients?  Likely there will be a drop in blood pressure, though younger patients would be at a lower risk overall.  The important thing to remember is that you need to let your doctor know what medications you’re taking.  It’s easy to get a quick antibiotic when you’re feeling terrible, not thinking about other conditions that don’t seem to be related.

Being simply a survey of public health records focused on a certain group, more research needs to be done to understand the impact on migraine and cluster headache patients of various ages.  In the mean time, this is another reminder that your doctor needs to know if you’re at high risk for other condition, and she needs to know what medications you’re taking.

Read more:  Calcium channel blockers and antibiotics might be a bad combination in the elderly, study says

Be Sociable, Share!

{ 1 comment… read it below or add one }

Dyan January 27, 2011 at 10:25 pm

I have had migraines for over 43 years. I had the BAD ONES too. I passed them on to my kids (3) and grand kids(3). My first question is how is this inherited? My next question is , what has caused my migraines to have less pain, nausea and sinsativity to light and noise, over the years? My migraines start before it is going to rain or if we have conditions for rain with in the next few days. When it starts to go DOWN to about lower 29, thats when it hits. I have predicted rain before the local wearhter man MANY TIMES. I remember when I woyuld tell Doctors that my migraines were relater to the weather and they would just ignor me, NOW THEY are listening. I take Zomig, it helps.

Reply

Leave a Comment

Previous post:

Next post: